Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

MathSciNet review: 1567869
Full text of review: PDF   This review is available free of charge.
Book Information:

Author: T. Valent
Title: Boundary value problems of finite elasticity
Additional book information: Springer-Verlag, Heidelberg, 1988, xii+192 pp., $64.00. ISBN 0-387-96550-5.

References [Enhancements On Off] (What's this?)

  • Stuart Antman, Existence of solutions of the equilibrium equations for non-linearly elastic rings and arches, Indiana Univ. Math. J. 20 (1970/71), 281–302. MR 266478, DOI 10.1512/iumj.1970.20.20025
  • S. S. Antman, Regular and singular problems for large elastic deformations of tubes, wedges, and cylinders, Arch. Rational Mech. Anal. 83 (1983), no. 1, 1–52. MR 695361, DOI 10.1007/BF00281086
  • John M. Ball, Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rational Mech. Anal. 63 (1976/77), no. 4, 337–403. MR 475169, DOI 10.1007/BF00279992
  • J. M. Ball, Global invertibility of Sobolev functions and the interpenetration of matter, Proc. Roy. Soc. Edinburgh Sect. A 88 (1981), no. 3-4, 315–328. MR 616782, DOI 10.1017/S030821050002014X
  • 5.
    M. van Buren, On the existence and uniqueness of solutions to boundary value problems in finite elasticity, Thesis, Carnegie-Mellon University, Pittsburgh, 1968.
  • D. R. J. Chillingworth, J. E. Marsden, and Y. H. Wan, Symmetry and bifurcation in three-dimensional elasticity. I, Arch. Rational Mech. Anal. 80 (1982), no. 4, 295–331. MR 677564, DOI 10.1007/BF00253119
  • D. R. J. Chillingworth, J. E. Marsden, and Y. H. Wan, Symmetry and bifurcation in three-dimensional elasticity. II, Arch. Rational Mech. Anal. 83 (1983), no. 4, 363–395. MR 714980, DOI 10.1007/BF00963840
  • Philippe G. Ciarlet, Mathematical elasticity. Vol. I, Studies in Mathematics and its Applications, vol. 20, North-Holland Publishing Co., Amsterdam, 1988. Three-dimensional elasticity. MR 936420
  • P. G. Ciarlet and P. Destuynder, A justification of the two-dimensional linear plate model, J. Mécanique 18 (1979), no. 2, 315–344 (English, with French summary). MR 533827
  • Philippe G. Ciarlet and Jindřich Nečas, Unilateral problems in nonlinear, three-dimensional elasticity, Arch. Rational Mech. Anal. 87 (1985), no. 4, 319–338 (English, with French summary). MR 767504, DOI 10.1007/BF00250917
  • Philippe G. Ciarlet and Jindřich Nečas, Injectivity and self-contact in nonlinear elasticity, Arch. Rational Mech. Anal. 97 (1987), no. 3, 171–188. MR 862546, DOI 10.1007/BF00250807
  • Bernard D. Coleman and Walter Noll, On the thermostatics of continuous media, Arch. Rational Mech. Anal. 4 (1959), 97–128 (1959). MR 109527, DOI 10.1007/BF00281381
  • R. L. Fosdick and J. Serrin, On the impossibility of linear Cauchy and Piola-Kirchhoff constitutive theories for stress in solids, J. Elasticity 9 (1979), no. 1, 83–89. MR 528599, DOI 10.1007/BF00040982
  • Morton E. Gurtin, An introduction to continuum mechanics, Mathematics in Science and Engineering, vol. 158, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1981. MR 636255
  • Hervé Le Dret, Structure of the set of equilibrated loads in nonlinear elasticity and applications to existence and nonexistence, J. Elasticity 17 (1987), no. 2, 123–141 (English, with French summary). MR 885602, DOI 10.1007/BF00043020
  • J. E. Marsden and T. J. R. Hughes, Topics in the mathematical foundations of elasticity, Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. II, Res. Notes in Math., vol. 27, Pitman, Boston, Mass.-London, 1978, pp. 30–285. MR 576233
  • 17.
    J. E. Marsden and T. J. R. Hughes, Mathematical foundations of elasticity, Prentice-Hall, Englewood Cliffs, 1983.
  • Francesco Stoppelli, Un teorema di esistenza ed unicità relativo alle equazioni dell’elastostatica isoterma per deformazioni finite, Ricerche Mat. 3 (1954), 247–267 (Italian). MR 74237
  • C. Truesdell and W. Noll, The non-linear field theories of mechanics, Handbuch der Physik, Band III/3, Springer-Verlag, Berlin, 1965. MR 0193816
  • Tullio Valent, Local theorems of existence and uniqueness in finite elastostatics, Proceedings of the IUTAM Symposium on Finite Elasticity (Bethlehem, Pa., 1980) Nijhoff, The Hague, 1982, pp. 401–421. MR 676677
  • 21.
    T. Valent, Pressure boundary problems infinite elasticity. Results on local existence, uniqueness and analyticity, in Proceedings, meeting on finite thermoelasticity (G. Grioli, Editor), Accademia Nazionale dei Lincei, Roma, 1986, pp. 241-264.
  • Tullio Valent and Giuseppe Zampieri, The differentiability of an operator connected with a class of quasilinear differential systems, Rend. Sem. Mat. Univ. Padova 57 (1977), 311–322 (1978) (Italian, with English summary). MR 526198
  • C. C. Wang and C. Truesdell, Introduction to rational elasticity, Monographs and Textbooks on Mechanics of Solids and Fluids, Mechanics of Continua, Noordhoff International Publishing, Leyden, 1973. MR 0468442

  • Review Information:

    Reviewer: Philippe G. Ciarlet
    Journal: Bull. Amer. Math. Soc. 23 (1990), 209-222